It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Thyroid Disorders Message Board

  • Tapazole and Hair Loss

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 03-13-2012, 08:57 PM   #1
    nahmed
    Newbie
    (female)
     
    nahmed's Avatar
     
    Join Date: Mar 2012
    Location: Montreal, Quebec, Canada
    Posts: 1
    nahmed HB User
    Tapazole and Hair Loss

    Hello,

    I am 40 years old. I have been diagnosed of Graves disease 3 years ago. This is my second round with Hyperthyroidism. My first round was long time ago when I was 15 years old. At that time, it took one year and & a half to have everything back on track. This time, it seems more difficult. I have been prescribed Tapazole. The dose is flactuating between 20-5mg depending on my lab test results which swinging between high-normal-low. My Endo said that I should not take Tapazole for more than 18 months and he always pushs for the RAI treatment which I decline for 3 years now.

    Few months ago I started suffering low hemoglobin level for the first time in my life and now I am taking iron supplement.

    The major side effect that I am suffering of is the excessive hair loss. It looks like women baldness pattern. I have tried almost every lotion, oil, DHT blocker ...etc in the market without any progress.

    I have mentioned this several times to my Endo but all he says is "that is normal". I have asked for a referral to a dermatologist and he declined saying that it is not gonna help. In my opinion, all he cares about is controling my hormones level regardless to any other side effects. But this hair loss issue is really bothering me and I have a feeling that I might need a wig soon.

    My last lab tests on Feb 5, 2012 were:

    T4 Free 16.0 (Normal 12.0 - 22.0 pmol/L)
    TSH 6.74 (Normal 0.35-5.00 mIU/L)

    Accordingly, my Tapazole dose was reduced to 5mg per day until May which is my next lab test and doctor appointment.

    My question is is there anything I can do that can solve or improve or at least stop my hair loss problem?

    Thank you

     
    Sponsors Lightbulb
       
    Old 03-14-2012, 07:04 AM   #2
    sammy64
    Senior Veteran
    (female)
     
    sammy64's Avatar
     
    Join Date: Mar 2011
    Location: USA
    Posts: 3,478
    sammy64 HB Usersammy64 HB Usersammy64 HB Usersammy64 HB Usersammy64 HB Usersammy64 HB Usersammy64 HB Usersammy64 HB Usersammy64 HB Usersammy64 HB Usersammy64 HB User
    Re: Tapazole and Hair Loss

    Welcome!

    Sorry for the reason you're here but, glad you found us.

    Something doesn't sound right with your care. If you are being medicated properly, your dose would slowly be reduced until you no longer need meds.

    The right way to be medicated for Graves' is to take the lowest possible dose that will maintain the FreeT4 level above mid-range and closer to the higher end of the range...regardless of TSH.

    Since your TSH is SO high, that tells me your doctor allowed you to become quite hypo before telling you to reduce your dose.

    Truly, your FreeT4 level should be no lower than 17 and probably closer to 19 to prevent any symptoms.

    Unfortunately, hair loss is very common when people are hypo....or even when thyroid hormone levels are moving (such as after dose adjustments).

    Hair has thyroid hormone receptors so is very sensitive to thyroid hormone levels.

    If your doctor was medicating you properly all along, you probably wouldn't be dealing with hair loss issues.

    And, for whatever it's worth, May is way too long to wait before your next labs. Labs should be done every 4-6 wks. maximum. This, too, could be contributing to the problem.

    Just as you went into remission the last time, it's entirely possible for you to go into remission again. If a patient does relapse, a shorter round of Tapazole is all that is usually necessary.

    I don't understand why doctors seem to be in such a rush to remove a vital gland when meds usually take care of any problems associated with it.

    Please know that RAI is contraindicated for Graves' since the procedure causes a flood of antibodies to be released....and to continue to be produced for years afterwards. Well, antibody production is what got us sick in the first place.

    You just might want to read "Graves' Disease - A Practical Guide" so you will have a better understanding of just how your doctor should be medicating you and what needs to be done to help you achieve a lasting remission.
    __________________
    Graves' 2007...remission 2009....hypo 2010

    Last edited by sammy64; 03-14-2012 at 07:06 AM.

     
    Closed Thread

    Tags
    graves disease, hair loss, tapazole



    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 03:36 PM.





    © 2021 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!